Gut Microbiota of Children May Be Adversely Affected by Antibiotics

Gut Microbiota of Children May Be Adversely Affected by Antibiotics
Antibiotic use in early childhood interferes with normal development of the intestinal microbiota, according to researchers at the University of Helsinki, Finland, in the study “Intestinal microbiome is related to lifetime antibiotic use in Finnish pre-school children.” The article was recently published in the journal Nature Communications. Early antibiotic use is associated with an increased risk of metabolic and immunological diseases such as inflammatory bowel disease (IBD), and mouse studies have indicated a causal role of the disrupted microbiome. However, little is known about the impact of antibiotics on the developing microbiome of children. The study led by Professor Willem de Vos involved 142 children, ages 2 to 7 years, who were assessed as to the number of courses of antibiotics they had received in their lifetime and how such use was reflected in their intestinal microbiota. The team of researchers also examined the relationship between antibiotics, asthma, and body mass index (BMI). Researchers found that the children’s intestinal microbiota composition reflected antibiotic use. Specifically, the antibiotics were found to reduce the richness of bacterial species and slowed the age-driven development of microbiota. The microbiota of children treated with broad-spectrum macrolide antibiotics, including clarithromycin or azithromycin, within the previous two years particularly diverged from normal. The microbiota anomalies were also larger if less
Subscribe or to access all post and page content.

Leave a Comment

Your email address will not be published. Required fields are marked *